Colorado, 2009Winter Storm and Winter Weather in Colorado, January 2 to 4, 2009
January 2 to 4, 2009 · NWS GJT · 13 events in 13 counties and zones
A Pacific storm system and associated cold front brought significant snowfall to much of western Colorado.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system and associated cold front brought significant snowfall to much of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 2, 2:50 PM MST, 10 minutes earlier.
Area forecast discussion, Jan 2, 2:50 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 PM MST FRI JAN 2 2009
...A MODERATE WINTER STORM WILL AFFECT THE NORTHERN AND CENTRAL
MOUNTAINS TONIGHT AND SATURDAY...
.SHORT TERM...TONIGHT THROUGH SUNDAY...
A COLD FRONT WITH SOME DYNAMIC SUPPORT WILL MOVE INTO NORTHEAST UTAH
AFTER MIDNIGHT TONIGHT. ON SATELLITE THE PREFRONTAL CLOUDS AND
PRECIPITATION IS ALREADY SPREADING ACROSS NW UTAH...WITH THE FRONT
STRETCHING ACROSS NORTHERN NV. THE NAM AND GFS AGREE WELL ON MOVING
THE FRONT THROUGH NE UTAH ABOUT 09Z AND GRAND JUNCTION ABOUT NOON
SATURDAY. THERE IS GOOD TEMP DISCONTINUITY ACROSS THE FRONT AND A
WINDS SHOULD INCREASE AND SHIFT ENOUGH TO SCOUR MUCH OF THE STAGNANT
AIR OUT OF THE VALLEYS. THE FRONT SHOULD MOVE QUICKLY THROUGH CENTRAL
CO IN THE AFTERNOON...THEN GET HUNG UP OVER THE SAN JUAN MTS SAT
NIGHT. PRECIPITATION WILL LINGER OVER SW CO THROUGH SUNDAY AS SE
WINDS WRAP AROUND THE LOW CENTER WHICH WILL REACH SW AZ SUNDAY
AFTERNOON.
THE MOISTURE IS DEEP ENOUGH AND UPWARD MOTION IS GOOD FROM LATE
TONIGHT THROUGH SATURDAY...BUT THE SYSTEM IS RELATIVELY FAST-
MOVING. THE OROGRAPHIC FLOW WEAKENS QUICKLY AFTER THE 700 MB TROUGH
PASSES...SO HAVE KEPT THE CURRENT SNOW AND BLOWING SNOW ADVISORIES.
THE PROJECTED 4-8 INCHES OF NEW SNOW SEEMS LIKE A REASONABLE AMOUNT
FOR THE ADVISED AREAS...WITH AN INCH TO 3 INCHES IN MOST VALLEYS.
SUNDAY SHOULD SEE CLEARING FROM NW TO SE. BELIEVE MODELS ARE KEEPING
TEMPS TOO WARM TONIGHT SO HAVE LOWER THE MINS.
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
THE DEFORMATION ZONE...ASSOCIATED WITH A TROUGH/LOW PRESSURE SYSTEM
OVER NORTHERN MEXICO...WILL BE ALL BUT PAST THE AREA AT THE BEGINNING
OF THE PERIOD. A FEW SHOWERS ASSOCIATED WITH THIS ZONE MAY LINGER
OVER THE SAN JUAN MOUNTAINS...BUT MOISTURE WILL BE VERY LIMITED BY
SUNDAY NIGHT. SUN NIGHT PROMISES TO BE VERY COLD AS THE AIR MASS
DRIES OUT BEHIND THE WEEKENDS SYSTEM...WITH TEMPS ON MONDAY HAVING A
HARD TIME RECOVERING. MANY VALLEYS WILL REMAIN COLD AND INVERTED.
A NORTHWEST FLOW DEVELOPS ON MONDAY THEN CONTINUES THROUGH THE END
OF THE PERIOD. A SERIES OF EMBEDDED IMPULSES WILL SWEEP OVER THE
FORECAST AREA THROUGH THE WORK WEEK...WITH THE STRONGEST ONE
SCHEDULED FOR MON NIGHT/TUE. IN ADDITION...A 140+ KT JET CORE
APPROACHES ON MON...AND MOVES OVERHEAD MON NIGHT AND TUE. THIS WILL
PROVIDE SOME UPPER LEVEL SUPPORT AND DECENT OROGRAPHICS IN THE STRONG
NORTHWEST FLOW. THE NORTH WILL BE FAVORED WITH NORTHWEST FACING
SLOPES SEEING THE MOST ACTION. THE CHANCE FOR SNOW WILL DEVELOP OVER
THE NORTHERN MOUNTAINS LATE MON...WITH POPS INCREASING DURING THE
EVENING...THEN CONTINUING INTO TUE EVENING. SOME TIMING UNCERTAINTIES
CONTINUE.
THE CHANCE FOR SNOW WILL DECREASE TUE NIGHT AND WED...ESPECIALLY OVER
THE VALLEYS AND SOUTH. THU WILL BE THE DRIEST DAY AS AN AN EMBEDDED
SHORTWAVE RIDGE MOVES OVER THE REGION. STABILITY WILL INCREASE DURING
THIS PERIOD WITH A RETURN TO STAGNANT CONDITIONS OVER THE CENTRAL
VALLEYS AND THE UPPER GUNNISON BASIN...BUT THIS SHOULD BE RELATIVELY
SHORT LIVED AS THE NEXT SYSTEM APPROACHES BY FRIDAY. FRIDAYS WAVE IS
SIMILAR BUT WEAKER THAN THE ONE ON MON NIGHT/TUE.
I AM OPTIMISTIC THAT THE UNSETTLED NORTHWEST FLOW WILL NOT ALLOW
THE SAME DURATION AND STRENGTH OF INVERSIONS IN THE CENTRAL VALLEYS.
THEREFORE HAVE KEPT THE TEMPS A LITTLE MORE MODERATE THAN WHAT WE
HAVE SEEN RECENTLY.
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE THIS EVENING...EXCEPT FOR LOCAL MVFR AND
ISOLATED IFR VISIBILITIES IN PATCHY VALLEY FOG. A COLD FRONT WILL
MOVE THROUGH NORTHEAST UTAH BY SUNRISE AND CONTINUE ON THROUGH NW CO
SATURDAY MORNING. IT SHOULD MOVE THROUGH KGJT...KEGE...KASE BETWEEN
11 AM AND 1 PM SATURDAY. EXPECT WIDESPREAD MVFR AND AREAS OF IFR IN
VIS AND CIG SPREADING ACROSS THE AREA THROUGHOUT THE DAY AND
CONTINUING OVERNIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT UNTIL MIDNIGHT
SATURDAY FOR THE NORTHERN AND CENTRAL MOUNTAIN ZONES 4/9/10/
12/13.
.UT...WINTER WEATHER ADVISORY FROM 6PM MST THIS EVENING UNTIL NOON
SATURDAY FOR THE EASTERN UINTA MOUNTAINS ZONE 23.
SHORT TERM.....CJC
LONG TERM......EH
AVIATION.......TGJTHazardous weather outlook, Jan 2, 5:34 AM MST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
534 AM MST FRI JAN 2 2009
COZ001>014-017>023-UTZ022>025-027>029-031245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
534 AM MST FRI JAN 2 2009
...WINTER WEATHER ADVISORY FOR THE NORTHERN AND CENTRAL COLORADO
MOUNTAINS LATER TONIGHT AND SATURDAY...
...WINTER WEATHER ADVISORY FOR THE EASTERN UINTA MOUNTAINS IN
NORTHEAST UTAH TONIGHT AND SATURDAY MORNING...
.DAY ONE...TODAY AND TONIGHT
PATCHY DENSE FOG WILL BE PRESENT IN SOME VALLEYS EARLY THIS
MORNING. SNOW WILL DEVELOP ACROSS NORTHEAST UTAH THIS EVENING AND
SPREAD INTO NORTHWEST COLORADO AFTER MIDNIGHT. AREAS OF BLOWING SNOW
MAY HINDER TRAVEL OVER THE EASTERN UINTA MOUNTAINS...AND THE
MOUNTAINS AROUND STEAMBOAT SPRINGS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PERIODS OF SNOW WILL OCCUR ON SATURDAY AS A COLD FRONT SWEEPS
ACROSS THE REGION. FOUR TO 8 INCHES OF SNOW IN THE NORTHERN AND
CENTRAL COLORADO MOUNTAINS WILL HAMPER TRAVEL OVER RABBIT EARS...
VAIL...AND MONARCH PASSES. VALLEY LOCATIONS IN NORTHEAST UTAH
AND NORTHWEST COLORADO...INCLUDING THE INTERSTATE 70 CORRIDOR...
COULD SEE ACCUMULATIONS OF 1 TO 3 INCHES. SNOW DIMINISHES SATURDAY
EVENING.
A NORTHWEST FLOW WILL BRING A CHANCE OF SNOW TO THE MOUNTAINS AND
SOME HIGHER VALLEYS BY MONDAY EVENING. THE CHANCE OF SNOW
WILL CONTINUE TUESDAY AND WEDNESDAY. GUSTY WINDS WILL OCCUR OVER
MOUNTAIN PASSES AND RIDGES RESULTING IN BLOWING AND DRIFTING SNOW.
SNOW WILL HAVE ENDED BY THURSDAY...EXCEPT FOR A FEW FLURRIES OVER
THE NORTHERN DIVIDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGJT
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 2, 3:00 PM MST to January 4, 1:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 5 to 11 inches occurred.
Winter Weather, West Elk and Sawatch Mountains
- When
- January 2, 3:00 PM MST to January 4, 2:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Widespread snowfall of 6 to 12 inches occurred with local amounts of 14 inches around Schofield Pass.
Winter Weather, Grand and Battlement Mesas
- When
- January 2, 6:00 PM MST to January 4, 1:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall of 5 to 8 inches occurred.
Winter Storm, Southwestern San Juan Mountains
- When
- January 3, 12:00 AM MST to January 4, 8:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Widespread snowfall of 10 to 20 inches occurred with local amounts up to 30 inches. On January 3, wind gusts of 20 to 55 mph produced blowing and drifting snow.
Winter Weather, Elkhead and Park Mountains
- When
- January 3, 12:00 AM MST to 9:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 7 to 12 inches occurred.
Winter Weather, Flattop Mountains
- When
- January 3, 1:00 AM MST to 7:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 5 to 10 inches occurred.
Winter Weather, Central Yampa River Basin
- When
- January 3, 2:00 AM MST to 2:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall of 3 to 6 inches occurred.
Winter Weather, Upper Yampa River Basin
- When
- January 3, 2:00 AM MST to 3:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall of 5 to 6 inches occurred.
Winter Weather, Central Colorado River Basin
- When
- January 3, 5:00 AM MST to 11:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 3 to 7 inches occurred across the majority of the area.
Winter Weather, Northwestern San Juan Mountains
- When
- January 3, 6:00 AM MST to January 4, 8:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred. On January 3, wind gusts of 25 to 50 mph produced blowing and drifting snow.
Winter Storm, San Juan River Basin
- When
- January 3, 8:00 AM MST to January 4, 8:00 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Snowfall of 8 to 16 inches occurred. The highest amounts occurred in the Pagosa Springs vicinity.
Winter Weather, Four Corners / Upper Dolores River Basin
- When
- January 3, 8:00 AM MST to January 4, 8:00 AM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Snowfall of 3 to 7 inches occurred across the eastern half of the area, including the towns of Mancos and Dolores.
Winter Weather, Animas River Basin
- When
- January 3, 8:00 AM MST to January 4, 8:00 AM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Snowfall of 3 to 6 inches occurred.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, January 2, 20091 death · 1 event
- Heavy Snow in Minnesota, January 2 to 4, 200919 events
- Heavy Snow in North Dakota, January 2 to 3, 20098 events
- Blizzard in Montana, January 2, 20096 events
- High Wind in Montana, January 2, 200957 kt wind · 5 events
- High Wind in Wyoming, January 2, 200957 kt wind · 3 events
- Strong Wind in Nevada, January 2, 2009$600 · 2 events
- Strong Wind in California, January 2, 2009$1,000 · 2 events
- Flood in Idaho, January 2 to 3, 20091 event
- Winter Weather in North Carolina, January 2, 20091 event
- Blizzard in Montana, January 2, 20091 event
- Winter Weather in Utah, January 2 to 3, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150736, 150737, 150735, 150732, 150734, 150738, 150740, 150741, 150742, 150739, 150733, 150743, 150744.